Continuing Increase in Fentanyl-Related Overdose Deaths

Health Advisory
Continuing Increase in Fentanyl-Related Overdose Deaths Involving

Non-Opioids Like Cocaine, Methamphetamines/Other Psychostimulants

Administer naloxone for drug overdoses even when non-opioids indicated

Preliminary 2017 data shows a continuing increase in fentanyl-related drug overdose deaths, including an increase in overdose deaths involving both cocaine and fentanyl, as well as methamphetamines/other psychostimulants and fentanyl.

Preliminary 2017 data indicates that 71% of all unintentional drug overdose deaths involved fentanyl or a fentanyl analogue. By comparison, 58% of overdose deaths did so in 2016, 37.9% in 2015, 19.9% in 2014, and 4 percent in 2013.

When the Ohio Department of Health released the 2016 Ohio Drug Overdose Report (http://www.odh.ohio.gov/-/media/ODH/ASSETS/Files/health/injury-prevention/2016-Ohio-Drug-Overdose-Report-FINAL.pdf?la=en) in August 2017, the report noted an increase in cocaine-related overdose deaths, 55.8 percent of which also involved fentanyl or an analogue.

Preliminary 2017 data indicates that in 22% (850) of all overdose deaths, cocaine and fentanyl or its analogues were both mentioned on the death certificate, compared to 15% (619) in 2016 and 8% (239) in 2015. Additionally, overdose deaths in which both fentanyl and methamphetamines/other psychostimulants were mentioned on the death certificate increased 142% from 2016 (117) to 2017 (283).

People who use illicit drugs and who are not familiar with the risks, such as those who use cocaine occasionally, are at exceptionally high risk of an overdose when using cocaine mixed with fentanyl.

Fentanyl is a schedule II synthetic painkiller approved for treating severe pain, typically advanced cancer pain. It is 30 to 50 times more potent than heroin. However, most cases of fentanyl-related harm, overdose, and death in the U.S. are linked to illegally manufactured fentanyl. Fentanyl is often mixed with heroin and/or cocaine as a combination product—with or without the user’s knowledge—to increase its euphoric effects.

Recommendations 

Because of the increase in overdose deaths involving cocaine and fentanyl, and methamphetamines and fentanyl, the Ohio Department of Health is making several recommendations to first-responders, healthcare providers, substance abuse treatment professionals, community-based Project DAWN (Deaths Avoided With Naloxone) programs, and others who interact with people who use illicit drugs.

Administer Naloxone in Drug Overdoses When Non-Opioids are Suspected/Indicated

Even though naloxone is not effective in treating drug overdoses caused solely by stimulants such as cocaine and methamphetamines, the administration of naloxone may be helpful in drug overdoses caused by a combination of stimulants and opioids like fentanyl and its analogues.

Help Educate Individuals About Dangers of Illicit Drugs Potentially Mixed With Fentanyl

Educate patients/clients who use illicit substances about the dangers of illicit drugs like cocaine and methamphetamines being mixed with fentanyl and the increased risk of overdose and death. Key points to emphasize include:

  • Fentanyl is often mixed with other drugs without the user’s knowledge.
  • Fentanyl is more likely to be fatal due to its high potency and how long it stays in the body.
  • Avoid mixing drugs (including alcohol) which increases the risk of overdose.
  • Do not use drugs while alone so that someone else can help/get help for them if they overdose.
  • Make sure that the drug user, their family and friends all have been trained on the signs and symptoms of a drug overdose, where to get naloxone and how to administer it, how to do rescue breathing, and the importance of calling 911 immediately even when naloxone is administered.
  • Do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off – and you could go into overdose again.

Help Individuals Get Access to Naloxone

Encourage patients/clients who use illicit drugs, as well as their family and friends, to carry naloxone. Refer them to a local Project DAWN community-based naloxone education and distribution program, or refer them to a local pharmacy that dispenses naloxone. More information about where to obtain naloxone is available athttp://www.odh.ohio.gov/odhprograms/naloxone/stopoverdoses.aspx.

Referral to Substance Abuse Treatment

Refer patients/clients who use illicit drugs to treatment. You can direct them to treatment and recovery resources on the “Take Charge Ohio” website (http://www.takechargeohio.org/Toolkits/Patients).

Clinical Information About Fentanyl 

Fentanyl is an opioid analgesic. The biological effects of fentanyl are indistinguishable from those of heroin. Treatment is the same as for other opioid overdose, however, larger than usual doses of naloxone (2-10mg) and/or multiple administrations of naloxone might be required for reversal of the opioid effects. Fentanyl is not detected by standard urine opioid immunoassays; therefore, opioid exposure should not be ruled out based on toxicology screen results. Consult your laboratory for preferred testing methods. Symptoms of overdose are characteristic of central nervous system depression: lethargy, respiratory depression, pinpoint pupils, change in consciousness, seizure, and/or coma.

This entry was posted in News. Bookmark the permalink.

Leave a Reply

Your email address will not be published.